Ohio, 2016

Damaging Winds in Ohio, June 6, 2016

June 6, 2016 · NWS ILN · 7 events in 2 counties and zones

Severe thunderstorms developed ahead of a cold front dropping south from the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed ahead of a cold front dropping south from the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 6, 7:00 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 6, 7:00 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
800 PM EDT MON JUN 6 2016

.SYNOPSIS...
A cold front will bring a good chance for showers and
thunderstorms through this evening. Disturbances in the cyclonic
flow behind the front will produce lower chances for showers on
Tuesday. High pressure and a dry airmass are expected for
Wednesday before another disturbance brings the threat for more
showers and thunderstorms on Thursday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Clouds are increasing and showers are beginning to develop ahead
of a cold front currently over Illinois. Breezy conditions are
evident in the tightening pressure gradient, with gusts around 25
knots out of the southwest. With dew points in the mid and upper
50s ahead of the front, CAPE is marginal at under 1000 J/KG.

Latest hi res models show convection development along and north
of I-70 late this afternoon, translating southward during the
evening before dissipating later tonight. Went with likely pops
in the northeast, dropping to chance farther south and west where
forcing will not be as much in phase with peak heating.

Strong mid level wind flow may allow some thunderstorms to reach
severe limits, with damaging straight line winds the main concern.
Window for severe thunderstorm occurrence may be rather short as
drier air is working in from the west and daytime instability will
decrease rapidly as the sun sets.

Lows around 60 are expected by around 6 am.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
For Tuesday, surface high pressure will be dropping south toward
the Mississippi River valley behind the departed cold front. This
will place the ILN area under a drier northwest flow. However, a
few disturbances in the cyclonic flow around a long wave upper
trough may provide enough lift in the moisture starved regime to
produce a few showers. Dry conditions are forecast for Tuesday
night as the surface high pushes east toward the region. Current
models show disturbances and showers staying to the northeast. Later
model runs will need to be monitored for possible inclusion of
showers into the forecast.

Cooler conditions will be evident, with high temperatures ranging
from the upper 60s north to the mid 70s south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Amplified mid and upper pattern continues through the extended with
the first couple of days being dominated by mid/upper level ridging
and nw flow bringing below normal temperatures and dry conditions.
pretty good consensus between models on larger level patterns and
temperature regime.

as the upper level ridge builds into the central plains, the nw flow
pattern over the area does become a little more active, with a weak
warm frontal boundary lifting ne through the western ohio valley
bringing a chance for showers and thunderstorms. a warming trend
will then bring the return of more seasonal temperatures for friday
with the potential for warmer than normal temperatures for the
weekend as the ridge becomes more centered over the area. have
continued the small chance for weekend thunderstorms in the warm
sector.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms along a convergent boundary
ahead of a cold front will weaken and shift east this evening. The
cold front will then push southeast through the region overnight.
Gusty winds will subside and will shift to the north behind the
front.

On Tuesday, a large scale upper level trough will be present
across the Great Lakes and Ohio Valley region. Cooler air aloft
and low level moisture will result in cumulus development around
14Z, becoming broken VFR ceilings around 17Z. There could be
enough diurnal instability for a stray shower, which is too small
to mention in the TAFs. Winds will become gusty from the northwest
after 14Z and will subside between 00Z and 01Z Wednesday.

OUTLOOK...Thunderstorms possible Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...JDR
AVIATION...Hickman
Hazardous weather outlook, Jun 6, 1:22 PM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
222 PM EDT MON JUN 6 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-071830-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
222 PM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING HOURS.
SOME OF THE STORMS COULD BE STRONG TO SEVERE. DAMAGING WINDS WILL
BE THE PRIMARILY THREAT HOWEVER ISOLATED LARGE HAIL AND BRIEF
HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 6, 6:15 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
715 PM EDT MON JUN 6 2016

OHZ055-064-065-062345-
PICKAWAY OH-FRANKLIN OH-FAIRFIELD OH-
715 PM EDT MON JUN 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PICKAWAY...
SOUTHEASTERN FRANKLIN AND FAIRFIELD COUNTIES UNTIL 745 PM EDT...

AT 714 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SOUTH
BLOOMFIELD...MOVING EAST AT 50 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...LANCASTER...GROVE CITY...PICKERINGTON...CANAL WINCHESTER...
GROVEPORT...ASHVILLE...BALTIMORE...SOUTH BLOOMFIELD...PLEASANTVILLE...
OBETZ...COMMERCIAL POINT...ROYALTON...LITHOPOLIS...FOX...AMANDA...THURSTON...
CARROLL...SUGAR GROVE AND LOCKBOURNE.

THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 95 AND 96.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3966 8249 3962 8250 3965 8314 3983 8314
      3989 8247 3966 8247
TIME...MOT...LOC 2314Z 269DEG 42KT 3975 8305

CONIGLIO
Local storm report, Jun 6, 6:28 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
728 PM EDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     KLCK RICKENBACKER APT   39.81N 82.93W
06/06/2016  M46 MPH          FRANKLIN           OH   AWOS

&&

HICKMAN
Special weather statement, Jun 6, 6:29 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
729 PM EDT MON JUN 6 2016

OHZ055-056-065-070000-
LICKING OH-FRANKLIN OH-FAIRFIELD OH-
729 PM EDT MON JUN 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING...
SOUTHEASTERN FRANKLIN AND NORTHWESTERN FAIRFIELD COUNTIES UNTIL 800
PM EDT...

AT 729 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
GROVEPORT...MOVING NORTHEAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...REYNOLDSBURG...GAHANNA...PICKERINGTON...HEATH...PATASKALA...
CANAL WINCHESTER...GROVEPORT...BUCKEYE LAKE...HEBRON...MILLERSPORT...
GRANVILLE SOUTH...SUMMIT STATION...FAIRFIELD BEACH...BEECHWOOD TRAILS...
WHITEHALL...ETNA...OBETZ...JERSEY AND KIRKERSVILLE.

THIS INCLUDES I-70 IN OHIO BETWEEN MILE MARKERS 104 AND 129.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3980 8291 3992 8297 4010 8266 4004 8250
      3990 8247
TIME...MOT...LOC 2329Z 238DEG 33KT 3988 8285

KC
Special weather statement, Jun 6, 6:39 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
739 PM EDT MON JUN 6 2016

OHZ056-070000-
LICKING OH-
739 PM EDT MON JUN 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LICKING COUNTY
UNTIL 800 PM EDT...

AT 739 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HANOVER...
MOVING NORTHEAST AT 55 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HANOVER...PURITY...FALLSBURG AND TOBOSO.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4005 8219 4002 8228 4017 8240 4024 8227
      4024 8219
TIME...MOT...LOC 2339Z 240DEG 49KT 4013 8227

CONIGLIO
Special weather statement, Jun 6, 6:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
745 PM EDT MON JUN 6 2016

OHZ064-065-074-070015-
PICKAWAY OH-HOCKING OH-FAIRFIELD OH-
745 PM EDT MON JUN 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PICKAWAY...
NORTHWESTERN HOCKING AND FAIRFIELD COUNTIES UNTIL 815 PM EDT...

AT 744 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM MILLERSPORT TO NEAR NEW HOLLAND...MOVING EAST AT 35
MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
LANCASTER...CIRCLEVILLE...ASHVILLE...BALTIMORE...SOUTH BLOOMFIELD...
BREMEN...MILLERSPORT...WILLIAMSPORT...PLEASANTVILLE...LOGAN ELM VILLAGE...
ROYALTON...FOX...AMANDA...THURSTON...STOUTSVILLE...CARROLL...SUGAR GROVE...
RUSHVILLE...TARLTON AND WEST RUSHVILLE.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3965 8237 3955 8253 3954 8311 3959 8326
      3960 8325 3990 8257 3990 8247 3984 8247
      3983 8240 3982 8239 3975 8240 3974 8237
TIME...MOT...LOC 2344Z 279DEG 29KT 3989 8256 3959 8322

KC
Special weather statement, Jun 6, 7:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
809 PM EDT MON JUN 6 2016

OHZ064-065-074-070045-
PICKAWAY OH-HOCKING OH-FAIRFIELD OH-
809 PM EDT MON JUN 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PICKAWAY...NORTHERN
HOCKING AND SOUTHERN FAIRFIELD COUNTIES UNTIL 845 PM EDT...

AT 809 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
LANCASTER...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
LANCASTER...CIRCLEVILLE...LOGAN...BREMEN...AMANDA...STOUTSVILLE...MURRAY
CITY...SUGAR GROVE...RUSHVILLE...TARLTON...WEST RUSHVILLE...STATE ROUTE
674 AT STATE ROUTE 188...AW MARION STATE PARK...HIDEAWAY HILLS...BUENA
VISTA IN HOCKING COUNTY...ENTERPRISE...ROCKBRIDGE...LAKE LOGAN STATE
PARK...NORTH BERNE AND EAST RINGGOLD.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3950 8216 3952 8292 3967 8291 3978 8240
      3975 8240 3974 8237 3960 8238 3959 8226
      3956 8226 3955 8216
TIME...MOT...LOC 0009Z 277DEG 30KT 3963 8265

KC

The radar

The Cincinnati radar (KILN), 94 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
June 6, 7:15 PM EST to 7:21 PM EST
Where
Fairfield County, 1.06 mi W of Drinkle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.600, -82.750

Several large trees were knocked down.

Thunderstorm Wind, Fairfield

When
June 6, 7:21 PM EST to 7:27 PM EST
Where
Fairfield County, 1.6 mi E of Drinkle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.600, -82.700

A tree was knocked down on Julian Road.

Thunderstorm Wind, Fairfield

When
June 6, 7:22 PM EST to 7:28 PM EST
Where
Fairfield County, 1.74 mi WSW of Revenge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.590, -82.680

Trees were knocked down on Clearport Rd.

Thunderstorm Wind, Fairfield

When
June 6, 7:24 PM EST to 7:30 PM EST
Where
Fairfield County, 1.74 mi SW of Revenge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.580, -82.670

A tree was knocked down on Lookout Rd.

Thunderstorm Wind, Hocking

When
June 6, 7:28 PM EST to 7:34 PM EST
Where
Hocking County, 3.79 mi E of Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.560, -82.600

A tree was knocked down along Buena Vista Road.

Thunderstorm Wind, Hocking

When
June 6, 7:30 PM EST to 7:36 PM EST
Where
Hocking County, 3.79 mi E of Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.560, -82.600

A tree was knocked down along Big Cola Rd.

Thunderstorm Wind, Hocking

When
June 6, 7:34 PM EST to 7:40 PM EST
Where
Hocking County, 0.53 mi E of Gore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.580, -82.290

A tree was knocked down along Greendale Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628142, 628143, 628144, 628145, 628146, 628147, 628148.